Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 256, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 21, 2015, 6:13 PM MDT for Eddy County, New Mexico. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2015, 6:13 PM MDT (00:13 UTC)
- Expired
- Oct 21, 2015, 7:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 166 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 6:28 PM MDT | HAIL 1 | Atoka, NM | |
| Oct 21, 6:38 PM MDT | HAIL 1 | Cottonwood, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 4:32 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
411
WUUS54 KMAF 220013
SVRMAF
NMC015-220115-
/O.NEW.KMAF.SV.W.0256.151022T0013Z-151022T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM MDT WED OCT 21 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 715 PM MDT
* AT 612 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARTESIA...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARTESIA...COTTONWOOD...ARTESIA MUNICIPAL AIRPORT...DAYTON AND
ATOKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3297 10444 3296 10409 3293 10405 3259 10450
3276 10466
TIME...MOT...LOC 0012Z 226DEG 20KT 3286 10439
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
112
WWUS54 KMAF 220035
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM MDT WED OCT 21 2015
NMC015-220115-
/O.CON.KMAF.SV.W.0256.000000T0000Z-151022T0115Z/
EDDY NM-
635 PM MDT WED OCT 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
AT 628 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATOKA...OR
NEAR ARTESIA...MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL REPORTED.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ARTESIA...COTTONWOOD...ARTESIA MUNICIPAL AIRPORT...DAYTON AND ATOKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3297 10444 3296 10409 3293 10405 3259 10450
3276 10466
TIME...MOT...LOC 0034Z 221DEG 21KT 3280 10438
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 5:21 PM MDT, 52 minutes earlier.
Area forecast discussion, Oct 21, 5:21 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT WED OCT 21 2015
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Rain and thunderstorms will increase in coverage within the next
few hours and will likely impact all the TAF sites. The rain and
storms are expected to last through the next 24 hours. Ceilings
are expected to continue to decrease across the area and should
improve slightly late tomorrow morning. Winds will generally be
elevated out of the southeast with some gusts.
&&
.PREV DISCUSSION... /issued 535 PM CDT WED OCT 21 2015/
UPDATE...
Will update ZFP product soon to incorporate WS 517 V/T 1200 AM
CDT/1100 PM MDT.
PREV DISCUSSION... /issued 501 PM CDT WED OCT 21 2015/
DISCUSSION...
Hazards:
* Flash Flood Watch in effect until 7 pm CDT/6 pm MDT Thursday
for all of west Texas and southeastern New Mexico.
* Scattered strong to severe thunderstorms tonight, with large
hail, high winds, frequent lightning, and a few tornadoes
possible.
* Record-setting heavy rainfall likely from southeastern New
Mexico east across the Permian Basin tonight.
Impacts:
* Flash flooding of arroyos, draws, and streams. Low water
crossings and low stretches of roads impassible. Urban
flooding likely, with many road closures expected. High water
rescues are possible.
* Damaging winds may down power lines, trees, and take roofs off
buildings.
* Large hail may strip trees of leaves, damage vehicles, and
possibly damage roofs.
* Tornado damage to buildings, power lines, and homes, with
debris covering roads and delaying recovery efforts.
* Frequent lightning may cause localized power outages, start
tank battery fires, and be a hazard for first responders.
* Heavy rainfall flowing into the Colorado River tributaries may
cause flooding of nearby low-lying areas.
An approaching closed low presently over central AZ (the same
storm system that gave us heavy rainfall almost two weeks ago!)
will slowly progress east over the next 48-72 hours. Several
embedded jet streaks on the eastern half of this system are
responsible for ongoing small convection over the Permian Basin.
As one potent jet streak and associated short wave approach this
evening, instability, deep layer shear, and sufficient moisture
will come together to produce scattered strong to severe
thunderstorms. My guess is that CI will occur either off the Davis
Mountains or east across central Pecos County within the next two
hours. A pronounced tongue of higher theta-e surface air extends
from Val Verde County northwestward into southeastern New Mexico.
Main threat will be from hail and damaging winds. However, the
shear profiles may support tornadogenic supercells where low level
winds are backed, i.e. upper Trans Pecos. As these storms move
north-northeastward, they should encounter less-favorable air.
However elevated storms are expected further north, across the
northern Permian Basin and western Low Rolling Plains. These
storms will be capable of producing hail and maybe damaging winds.
The threat then shifts to a heavy rain event, starting over the
western Permian Basin late tonight and shifting east during the
overnight hours. Between midnight and sunrise Thursday, a large
area of 1 to 3 inch rains are forecast along an axis extending
from Marathon through Fort Stockton...Midland/Odessa...and
Andrews/Seminole/Lamesa. This axis will shift east during the
morning hours, impacting the eastern Basin and the western Low
Rolling Plains, with rainfall amounts comparable to earlier
amounts to the west. By Thursday evening...southeastern New Mexico
will have picked up anywhere between an inch or two, while farther
east, in the Permian Basin, rainfall amounts of two to three
inches with isolated amounts greater than four inches are
expected. This rainfall event is highly anomalous for west Texas
and southeastern New Mexico, and may set records at many
locations.
The threat of thunderstorms and heavy rain shifts east toward the
Hill Country and north central Texas late Thursday into Friday.
There may be enough instablilty and moisture to gin up a few
thunderstorms, but the coverage and intensity will be nowhere near
what we're expecting overnight.
Thereafter, we can expect a drying trend. A cold front will pass
through southwestern Texas and southeastern New Mexico during the
morning hours Saturday, with a wind shift to the north and fall-
like temperatures forecast for Saturday and Sunday. Looks like
another front enters the picture sometime Tuesday. This will bear
watch as we could see moisture from the remains of now TS
"PATRICIA", now about 265 miles south of Acapulco, MX. Too early
to tell right now about increases in rain chances early next
week...stay tuned.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Thursday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains
of Eddy County...Northern Lea County...Southeast Plains/BLM
Roswell/LNZ...Southern Lea County.
TX...Flash Flood Watch through Thursday evening FOR THE FOLLOWING
ZONES... Andrews...Big Bend Area...Borden...Crane...
Davis/Apache Mountains Area...Dawson...Ector...Gaines...
Glasscock...Guadalupe Mountains...Howard...Loving...Marfa
Plateau...Martin...Midland...Mitchell...Pecos...Presidio
Valley...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Terrell...Upton...Van Horn and Highway 54
Corridor...Ward...Winkler.
&&
99Hazardous weather outlook, Oct 21, 1:12 PM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT WED OCT 21 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT WED OCT 21 2015 /112 PM MDT WED OCT 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL. THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL THROUGH TONIGHT AND FLASH FLOODING IS POSSIBLE. 1 TO 3 INCHES OF RAINFALL IS EXPECTED OVERNIGHT IN THE PERMIAN BASIN WITH LESSER AMOUNTS ELSEWHERE. HEAVY RAINS COULD ALSO CAUSE SIGNIFICANT RISES IN SMALL STREAMS AND RIVERS ACROSS THE AREA INCLUDING THE RIO GRANDE...COLORADO RIVER...PECOS RIVER...AND ASSOCIATED TRIBUTARIES OF THESE RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FOCUS FOR HEAVY RAIN WILL SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS THURSDAY. STORM TOTAL RAINFALL AMOUNTS COULD EXCEED 4 INCHES IN SOME LOCATIONS...CONTINUING THE THREAT FOR FLASH FLOODNG AND RIVER FLOODING. THE FLASH FLOOD WATCH CONTINUES THROUGH THURSDAY MORNING WITH THE PRIMARY THREAT AREA BEING THE PERMIAN BASIN AND LOWER TRANS PECOS. A FEW STORMS COULD BECOME STRONG TO SEVERE THURSDAY AS WELL AND PRODUCE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND THIS EVENING. SPOTTERS CAN REPORT ANY FLOODING THAT MAY OCCUR TO THE NATIONAL WEATHER SERVICE AND LOCAL LAW ENFORCEMENT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 21, 12:50 PM MDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT WED OCT 21 2015 TXZ061-211915- ECTOR TX- 150 PM CDT WED OCT 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR COUNTY UNTIL 215 PM CDT... AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ODESSA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ODESSA...WEST ODESSA...ODESSA SCHELEMEYER FIELD AND NORTH COWDEN. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 111 AND 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3177 10230 3183 10258 3207 10260 3207 10231 TIME...MOT...LOC 1850Z 240DEG 49KT 3190 10235 12
Special weather statement, Oct 21, 5:13 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM MDT WED OCT 21 2015
NMZ027-028-220000-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
513 PM MDT WED OCT 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
600 PM MDT...
AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF LINCOLN NATIONAL FOREST...OR 32 MILES SOUTHWEST OF
ARTESIA...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS...BRANTLEY LAKE STATE PARK...HOPE AND SEVEN RIVERS
AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHEASTERN NEW MEXICO.
LAT...LON 3252 10484 3286 10484 3293 10482 3277 10443
3238 10437 3240 10483 3244 10486
TIME...MOT...LOC 2312Z 229DEG 18KT 3252 10483Special weather statement, Oct 21, 5:53 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT WED OCT 21 2015
TXZ057-058-258-220100-
GUADALUPE MOUNTAINS TX-REEVES COUNTY AND UPPER TRANS PECOS TX-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-
653 PM CDT WED OCT 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY...NORTHERN
CULBERSON AND NORTHWESTERN REEVES COUNTIES UNTIL 800 PM CDT/700 PM
MDT/...
AT 653 PM CDT/553 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 25 MILES NORTH OF PLATEAU...OR 30 MILES NORTHEAST OF VAN
HORN...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PINE SPRINGS...GUADALUPE MOUNTAINS NATIONAL PARK AND MCKITTRICK
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR SOUTHEASTERN NEW MEXICO AND SOUTHWESTERN TEXAS.
LAT...LON 3200 10491 3200 10402 3141 10408 3131 10458
3168 10491
TIME...MOT...LOC 2353Z 226DEG 23KT 3144 10459
05Special weather statement, Oct 21, 6:07 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM MDT WED OCT 21 2015 NMZ028-220045- EDDY COUNTY PLAINS NM- 607 PM MDT WED OCT 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL 645 PM MDT... AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ARTESIA...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARTESIA...COTTONWOOD...ARTESIA MUNICIPAL AIRPORT...DAYTON AND ATOKA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR SOUTHEASTERN NEW MEXICO. LAT...LON 3297 10441 3296 10401 3272 10438 3285 10453 TIME...MOT...LOC 0007Z 227DEG 20KT 3284 10440
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 6:07 PM MDT | Special Weather Statement | MAF | Eddy | 38 min |
| Oct 21, 6:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Oct 21, 6:20 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 21, 6:37 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 21, 6:53 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 37 min |
| Oct 21, 6:59 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 21, 7:39 PM MDT | River Flood Warning | MAF | Eddy | 70 hr |
| Oct 21, 8:04 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Oct 21, 8:52 PM MDT | Tornado Warning | MAF | Lea | 23 min |
| Oct 21, 8:59 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Oct 21, 9:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 37 min |
| Oct 21, 10:06 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| Oct 21, 10:39 PM MDT | Areal Flood Advisory | MAF | Lea | 111 min |
| Oct 21, 10:39 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 66 min |
| Oct 21, 10:56 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Oct 21, 11:26 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.